# SDR CA020211013

- Difficulty date: July 9, 2001
- Submitted: March 4, 2002
- Operation: General aviation
- Make and model: Piper PA-36-285
- Engine: Lyc IO540K1G5
- System (JASC): 8011 · Engine Starter
- Part: Worm Gear
- Part number: 636058
- Condition: Broken
- Location: Starter Clutch
- Component: Starter Clutch, Cont
- Stage of operation: TX
- How discovered: O
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

(CAN) THE PILOT COULD NOT START THE ENGINE.  NOTED THAT ALTHOUGH THE STARTER APPEARED TO SPIN,  IT WAS NOT TURNING THE ENGINE.  THE AME INVESTIGATED AND DETERMINED THAT THE PROBLEM WAS INTERNAL. THE ENGINE WAS DISMANTLED TO REVEAL THE STARTER WORM GEAR BROKEN IN 3 PLACES. PREVIOUSLY, THE ENGINE HAD BEEN KICKING BACK EXCESSIVELY ON STARTUP.  IT WAS FOUND THAT THE MAGNETO SHOWER OF SPARKS WAS WIRED TO THE ADVANCE POINTS RATHER THAN THE RETARD AND THIS COULD HAVE WEAKENED THE WORM GEAR TO THE POINT OF SUBSEQUENT FAILURE.
